Format

Send to

Choose Destination
See comment in PubMed Commons below
J Pediatr. 1998 Mar;132(3 Pt 1):550-2.

Profound neonatal congestive heart failure caused by maternal consumption of blue cohosh herbal medication.

Author information

1
Department of Pediatrics, University of Washington School of Medicine, Seattle, USA.

Abstract

A newborn infant whose mother ingested an herbal medication, blue cohosh, to promote uterine contractions presented with acute myocardial infarction associated with profound congestive heart failure and shock. The infant remained critically ill for several weeks, although he eventually recovered. Other causes of myocardial infarction were carefully excluded. Blue cohosh, Caulophyllum thalictroides, contains vasoactive glycosides and an alkaloid known to produce toxic effects on the myocardium of laboratory animals. We believe this represents the first described case of deleterious human fetal effects from maternal consumption of blue cohosh.

PMID:
9544922
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center